Kansas, 2009Hail in Kansas, June 27, 2009
June 27, 2009 · NWS TOP · 1 event in 1 county or zone
Cold front from an upper level trough moved through the area and became the focus of thunderstorm development in the unstable warm sector.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold front from an upper level trough moved through the area and became the focus of thunderstorm development in the unstable warm sector.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 2:33 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 27, 2:33 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT JUN 27 2009
.DISCUSSION...
LATEST WATER VAPOR IMAGERY SHOWING UPPER TROF AXIS PUSHING EAST
ACROSS THE NORTHERN AND CENTRAL PLAINS. PLUME OF DEEP SUBTROPICAL
MOISTURE WAS LOCATED BETWEEN THE TROF AND THE UPPER HIGH...FROM
CENTRAL NEW MEXICO NORTHEAST INTO CENTRAL IOWA. COLD FRONT
ASSOCIATED WITH THE UPPER TROF WAS THROUGH FROM ROUGHLY CEDAR RAPIDS
IOWA TO GAGE OKLAHOMA. PREFRONTAL TROF AHEAD OF THE FRONT HAS KEPT
CONVERGENCE FROM BEING VERY STRONG WITH THE FRONT WITH CONVECTION
LARGELY LACKING WITH IT...AND CUMULUS NEARBY IS NOT LOOKING
IMPRESSIVE. BAND OF ELEVATED CONVECTION OVER NORTHERN KANSAS FROM
COLLOCATION OF UPPER TROF AND MID LEVEL MOISTURE WAS SLOWLY PUSHING
SOUTH INTO THE CWA.
AIRMASS AHEAD OF THE BOUNDARY IS QUITE UNSTABLE WITH AGAIN CAP
REMAINING IN THE WARM AND MOIST AIRMASS. MAY YET SEE SCATTERED
STORMS RESULT ALONG THE FRONT LATE THIS AFTERNOON AND INTO THE
EARLY EVENING. ONE UPDRAFT MAY BE ENOUGH TO GENERATE AN OUTFLOW
BOUNDARY TO DOMINO CONVECTION ON DOWNSTREAM IN THE UNIDIRECTIONAL
WIND/STEEP LOW LEVEL LAPSE RATE ENVIRONMENT. ONGOING PRECIPITATION
TO THE NORTH SHOULD SLOWLY DIMINISH AS Q-VECTOR CONVERGENCE WEAKENS
WITH THE UPPER TROF/S PASSAGE. THE HIGH BASED NATURE OF THE
PRECIPITATION IN THE DRYING LOW LEVELS MAY LIMIT MUCH ACCUMULATION
AS WELL. CLEARING SKIES AND NORTHERLY WINDS THROUGH THE NIGHT WILL
ALLOW FOR A NIGHT COOLER THAN HAS BEEN EXPERIENCED FOR SEVERAL DAYS.
WEAK LOW LEVEL HIGH PRESSURE FOR SUNDAY WILL KEEP WINDS LIGHT...BUT
BEGIN TO BRING WARM AIR BACK IN WESTERN AREAS DURING THE
AFTERNOON...AND BUMPED UP TEMPS A BIT THERE AS A RESULT. HEAT
INDICES WILL BE MUCH LOWER...AND THE EXCESSIVE HEAT WARNING IS ON
TRACK TO EXPIRE EARLY THIS EVENING.
65
FOR MONDAY THROUGH NEXT SATURDAY...MODELS HAVE STARTED TRENDING
TOWARDS A NORTHWESTERLY FLOW PREVAILING THROUGH THE PERIOD. A
SLIGHTLY DRYER AIRMASS IS ANTICIPATED TO BE IN PLACE FOR SUNDAY
NIGHT THROUGH WEDNESDAY. WITH MID LEVEL TEMPS REMAINING WARM...THE
BOUNDARY LAYER IS PROGGED BY FORECAST SOUNDINGS TO REMAIN CAPPED.
THEREFORE HAVE CONTINUED WITH A DRY FORECAST. WITH LOWER HEIGHTS AND
A NORTHEAST OR EASTERLY COMPONENT TO THE SFC WINDS...TEMPS SHOULD BE
CLOSER TO NORMAL FOR THIS TIME OF YEAR WITH UPPER 80S AND LOWER 90S
FORECAST FOR HIGHS AND 60S EXPECTED FOR LOWS. THE ONE THING TO LOOK
OUT FOR IS POSSIBILITY FOR SOME ELEVATED CONVECTION DEVELOPING
SUNDAY NIGHT AND MONDAY NIGHT AS MODELS SHOW SOME MID LEVEL MOISTURE
WITHIN A WEAK WAA PATTERN. CONFIDENCE IN LIFT FROM WAA IS TO LOW TO
INCLUDE POPS AT THIS TIME. LATER IN THE WEEK...DEEPER MOISTURE COULD
MOVE BACK INTO THE REGION WITH NORTHWEST FLOW CONTINUING. IT WOULD
BE EASY TO ADD SLIGHT CHANCE POPS TO EACH PERIOD OF THE FORECAST FOR
THURSDAY THROUGH SATURDAY WITH THE INCREASED MOISTURE. HOWEVER DO
NOT HAVE MUCH CONFIDENCE AT ALL IN THE SHORTWAVE DETAILS OF THE
MODELS. SO RATHER THAN SPREAD POPS THROUGH THE EXTENDED
FORECAST...OPTED TO KEEP POPS AT 10 PERCENT AND MAKE ADJUSTMENTS AS
THINGS BECOME MORE CLEAR. ONE NOTE FROM THE GFS THOUGH IS THAT IT
HAS FOR THREE RUNS NOW BROUGHT A WEAK WAVE OVER PARTS OF NORTHEAST
KS WEDNESDAY NIGHT. IF THIS TREND CONTINUES...POPS MAY NEED TO BE
INCREASED.
WOLTERS
&&
.AVIATION...
FRONTAL PASSAGE ALREADY OCCURRING AT MHK...AND APPEARS IT WILL REACH
TOP AND FOE AROUND 21Z. MAY BE ENOUGH CONVERGENCE AND WEAKENING CAP
FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT AT TOP AND FOE...BUT
THEYD LIKELY BE ISOLATED AND WILL KEEP VCTS INTACT. ELEVATED SHRA TO
THE NORTHWEST MAY AFFECT THE TERMINALS AS WELL...BUT PASSAGE OF WEAK
UPPER WAVE MAY LIMIT THEIR EFFECTS TO MHK. EXPECT PRECIPITATION TO
EXIT EARLY THIS EVENING AT ALL SITES...WITH NORTH WINDS AND VFR
CONDITIONS DOMINATING.
65
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM THIS EVENING SOUTHEAST OF A LINE
FROM HOLTON TO COUNCIL GROVE. KSZ024-026-037>040-054>056-058-059.
&&
Hazardous weather outlook, Jun 27, 2:53 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SAT JUN 27 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-282100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 PM CDT SAT JUN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH LEVELS OF HEAT AND HUMIDITY WILL CONTINUE INTO THE LATE
AFTERNOON FOR EAST CENTRAL KANSAS...WHERE AN EXCESSIVE HEAT
WARNING IS IN EFFECT.
THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 35 INTO
THE EARLY EVENING. A FEW OF THE STORMS COULD BE SEVERE...WITH HAIL
AROUND THE SIZE OF A QUARTER AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
A FEW SPOTTERS MAY BE NEEDED INTO THE EARLY EVENING HOURS IN EAST
CENTRAL KANSAS.
Hail, Franklin
- When
- June 27, 5:50 PM CST
- Where
- Franklin County, 2.07 mi N of Richmond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.430, -95.250
Spotter was driving on Hwy 59 between Princeton and Richmond and pulled over due to heavy rain and hail stones estimated to be as large as quarters.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 27, 20091 death · 3 injured · $249,000 · 52 kt wind · 15 events
- Heat in California, June 27, 20091 death · 1 injured · 1 event
- Rip Current in North Carolina, June 27, 20091 death · 1 injured · 1 event
- Lightning Strike in Puerto Rico, June 27, 20091 death · 1 event
- Flash Flooding and Flood in Massachusetts, June 27, 20093 injured · $565,000 · 1 in hail · 11 events
- Flash Flooding in Maine, June 27, 2009$964,000 · 5 events
- Damaging Winds in Illinois, June 27, 2009$300,000 · 61 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 27, 2009$260,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 27, 2009$200,000 · 1.25 in hail · 18 events
- Tornado and Hail in South Carolina, June 27, 2009$162,000 · EF0 · 12 events
- Lightning Strike in Maine, June 27, 2009$200,000 · 1 event
- Flash Flood and Hail in Texas, June 27, 2009$83,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181241.